Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 142, NWS Denver/Boulder, CO

August 25, 2017Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 25, 2017, 5:47 PM MDT for Phillips County, Colorado. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2017, 5:47 PM MDT (23:47 UTC)
Expired
Aug 25, 2017, 6:30 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Phillips County, CO

The radar

The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:51 PM MDTHAIL 16 Se Holyoke, CO
Aug 25, 6:10 PM MDTHAIL 0.759 Ese Holyoke, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

115 
WUUS55 KBOU 252347
SVRBOU
COC095-260030-
/O.NEW.KBOU.SV.W.0142.170825T2347Z-170826T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
547 PM MDT FRI AUG 25 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Phillips County in northeastern Colorado...

* Until 630 PM MDT

* At 546 PM MDT, a severe thunderstorm was located 5 miles southwest
  of Pleasant Valley, or 8 miles east of Holyoke, moving east at 30
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 10224 4062 10226 4065 10205 4045 10205
TIME...MOT...LOC 2346Z 264DEG 28KT 4054 10216 

HAIL...1.50IN
WIND...60MPH
 
$$

KRIEDERMAN
3 follow-up statements
011 
WWUS55 KBOU 252359
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
559 PM MDT FRI AUG 25 2017

COC095-260030-
/O.CON.KBOU.SV.W.0142.000000T0000Z-170826T0030Z/
Phillips CO-
559 PM MDT FRI AUG 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHEASTERN PHILLIPS COUNTY...

At 558 PM MDT, a severe thunderstorm was located near Lamar, or 14
miles east of Holyoke, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 10222 4056 10219 4064 10213 4065 10205
      4045 10205
TIME...MOT...LOC 2358Z 264DEG 28KT 4055 10203 

HAIL...1.75IN
WIND...60MPH
 
$$

KRIEDERMAN
639 
WWUS55 KBOU 260019
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
619 PM MDT FRI AUG 25 2017

COC095-260030-
/O.CON.KBOU.SV.W.0142.000000T0000Z-170826T0030Z/
Phillips CO-
619 PM MDT FRI AUG 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHEASTERN PHILLIPS COUNTY...

At 618 PM MDT, a severe thunderstorm was located 8 miles east of
Lamar, or 10 miles west of Imperial, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 10215 4055 10215 4060 10205 4045 10205
TIME...MOT...LOC 0018Z 264DEG 28KT 4057 10183 

HAIL...1.00IN
WIND...60MPH
 
$$

KRIEDERMAN
016 
WWUS55 KBOU 260023
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
623 PM MDT FRI AUG 25 2017

COC095-260033-
/O.EXP.KBOU.SV.W.0142.000000T0000Z-170826T0030Z/
Phillips CO-
623 PM MDT FRI AUG 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PHILLIPS COUNTY
WILL EXPIRE AT 630 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4044 10215 4055 10215 4060 10205 4045 10205
TIME...MOT...LOC 0023Z 264DEG 28KT 4057 10179 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:21 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 25, 3:21 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
321 PM MDT Fri Aug 25 2017

.SHORT TERM...(This evening through Saturday)
Issued at 315 PM MDT Fri Aug 25 2017

Upper level ridge centered over the Desert Southwest and Great
Basin will keep warm and mainly dry conditions over the area.
Isolated showers and thunderstorms will be possible through early
evening, mainly over the higher terrain and across the eastern
plains. The convection will be high-based due to the dry airmass
in place. Expect the activity to produce gusty outflow winds to
40 mph and just light to moderate rain. As the airmass stabilizes
this evening, skies will clear. Low lying areas will be cool
tonight over northeast Colorado due to good radiational cooling,
where lows will bottom out in the upper 40s to mid 50s.

The upper level ridge intensifies a little on Saturday. Expect
slightly warmer temperatures over northeast Colorado with highs
in the lower to mid 90s. Airmass will be slightly drier as well.
There is a slight chance for weak convection over the higher
terrain and along a boundary over far eastern Colorado.

.LONG TERM...(Saturday night through Friday)
Issued at 315 PM MDT Fri Aug 25 2017

Upper level ridge over the West will build early next week
centered over UT and persist through Wednesday. Shortwaves will
continue to pass over the ridge but with the expanding ridge these
will drop southward into the middle of the nation farther east
than what we have been seeing recently. So likely to be harder to
get any good push of at least somewhat moist low level upslope
into eastern Colorado. The wave passing over the ridge on Saturday
is more vigorous and deepens on Sunday into the Midwest so the
surface high pressure behind it will be able to push some cooler
air onto the plains on Sunday. Temperatures will be lower with
this upslope but dewpoints are still marginal. Hi resolution NAM
does have a core of 50s dewpoints across northern portions of the
plains on enhanced easterly flow on Sunday and this would increase
the threat of some stronger storms forming on the foothills and
moving east if such moisture develops. Even a more limited supply
of moisture should help form at least some late day/evening
storms.

Monday through Wednesday precipitation chances should be fairly
low with marginal moisture both at low levels and aloft. Probably
a Denver Cyclone on Monday with good return southerly flow but
otherwise no obvious forcing for convection and a period with
above normal temperatures. Towards the end of the week and
forecast period models are in decent agreement in flattening the
upper level ridge as a somewhat stronger trough moves onto the
West Coast on Thursday and then eastward. Some mid level moisture
should be drawn northwards ahead of this system for higher
precipitation chances especially in the mountains on
Thursday...perhaps into Friday if the system is slower.
Temperatures by Thursday and Friday should return to more
seasonable values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 315 PM MDT Fri Aug 25 2017

VFR conditions to prevail through Saturday. There will be a
slight chance for a high based shower or weak thunderstorm in the
Denver area through 02Z. If one forms, brief light to moderate
rain will be possible. Due to dry low levels, gusty outflow winds
to 30 knots will accompany the showers and storms. Other than
gusty winds with convection, winds will be on the light side
through Saturday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Szoke
AVIATION...Meier
Hazardous weather outlook, Aug 25, 10:29 AM MDT, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1029 AM MDT Fri Aug 25 2017

COZ030>051-261630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1029 AM MDT Fri Aug 25 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Drier air will be over the area today with only isolated
afternoon and early evening thunderstorms across the higher
terrain and plains. Gusty winds to 40 mph along with brief light
to moderate rain will occur with the storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a slight chance of late day showers and
thunderstorms over the mountains and foothills most of the time
with less of a chance over the plains. Temperatures will be
slightly warmer than seasonal normals through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:15 PM MDTSpecial Weather StatementBOUMorgan45 min
Aug 24, 6:42 PM MDTSevere Thunderstorm WarningBOUMorgan34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.